Cardiovascular toxicity of the first line cancer chemotherapeutic agents: doxorubicin, cyclophosphamide, streptozotocin and bevacizumab.
OBJECTIVES: Although the mechanisms responsible for the occurrence of congestive heart failure after anti-cancer therapy are largely unknown, both the formation of free radicals in the myocardium and inflammatory cytokines with resultant production of neurohormones could be operative. The common manifestations of cardiovascular toxicity after anti-cancer therapy may include cardiac ischemia, ST-segment elevation, or depression, serious hypotension and bradyarrhythmias with resultant cardiac depression and congestive heart failure, or hyper-tension, serious ventricular tachycardia, cardiac edema, QT prolongation and thrombo-embolism.
METHODS & RESULTS: The mechanisms of cardiotoxicity of four representative anti-cancer agents 1) anthracycline doxorubicin, 2) and 3) alkylating agents cyclophosphamine and streptozotocin and 4) the new humanized monoclonal antibody bevacizumab (directed solely against myocardial and vascular endothelial growth factors), were investigated in chronic experiments on rodents for the occurrence and intensity of early electrocardiographic signs of cardiotoxicity, for late biochemical markers, and for the late production of congestive heart failure. Our results suggested a sneaking ascension of long-term multifactorial cardiotoxicity of the four anti-cancer agents tested. Of these quasi-selective bevacizumab (Avastin) that binds to and inhibits endothelial growth factor and thus neoangiogenicity in rats showed unexpectedly high overexpression of inflammatory cytokines and monocyte chemoattractant protein (mcp-1), both in plasma and in the myocardium.
CONCLUSIONS: Thus, suddenly increased and coincidental expression of inflammatory cytokines, neurohormones and chemoattractants in plasma during anti-cancer therapy could be the long-awaited markers of imminent cardiotoxicity....